Alabama, 2016

Tornadoes and Hail in Alabama, March 31, 2016

March 31, 2016 · NWS HUN · 5 events in 3 counties and zones

Supercell and multi-cell cluster thunderstorms affected much of the Tennessee Valley in advance of a strong cold front during the late afternoon and evening hours of the 31st. One of the cells produced an EF-2 tornado in Morgan County and extreme southeastern Limestone County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Supercell and multi-cell cluster thunderstorms affected much of the Tennessee Valley in advance of a strong cold front during the late afternoon and evening hours of the 31st. One of the cells produced an EF-2 tornado in Morgan County and extreme southeastern Limestone County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 31, 6:36 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Mar 31, 6:36 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
736 PM CDT THU MAR 31 2016

.MESOSCALE UPDATE...
SCATTERED STRONG TO SEVERE SHOWERS AND THUNDERSTORMS CONTINUE TO
DEVELOP EAST OF AN APPROACHING COLD FRONT THAT IS STILL OVER EASTERN
ARKANSAS STRETCHING SOUTHWEST INTO NORTHWESTERN LOUISIANA. TWO AREAS
OF STRONG TO SEVERE STORMS HAVE BEEN DEVELOPING OVER THE PAST FEW
HOURS. ONE IN SOUTHERN MIDDLE TENNESSEE AND A SECOND AREA AFFECTING
LOCATIONS SOUTHWEST OF A LINE FROM CHEROKEE IN COLBERT COUNTY TO
COLONY IN CULLMAN COUNTY. OVER THE PAST HOUR...SOME OF THESE STORMS
NEAR THE TN/AL STATE LINE HAVE BEEN SEVERE AND INDICATING ROTATION
PROMPTING SOME TORNADO WARNINGS. THIS IS LIKELY DUE TO THE BOUNDARY
THAT STRETCHES FROM EXTREME NORTHWEST ALABAMA EAST SOUTHEAST INTO
NORTHERN MARSHALL COUNTY...WHICH IS ENHANCING LOW LEVEL HELICITY. SPC
RUC MESOANALYSIS DEPICTS MOST OF THE LOW LEVEL HELICITY ORIENTED
SOUTH OF THIS BOUNDARY. EARLIER CLEARING THIS AFTERNOON HAS ALLOWED
SURFACE BASED CAPE TO BUILD TO BETWEEN 500 J/KG TO 1500 J/KG NEAR THE
AL/MS STATE LINE ORIENTED IN A GRADIENT FROM NORTHEAST TO SOUTHWEST
SIMILAR TO THIS BOUNDARY. SPC RUC ANALYSIS SHOWS THIS CAPE MAY HAVE
DROPPED TO BETWEEN 500 J/KG AND 1000 J/KG...WITH THE HIGHEST CAPE
STILL SOUTHWEST OF A LINE MOULTON TO CULLMAN COUNTY.

WITH VERY STRONG SHEAR AND HELICITY STILL PLACE AND DEWPOINTS IN THE
MID TO UPPER 60S AHEAD OF THE MAIN FRONT OVER WESTERN MISSISSIPPI...A
SEVERE THREAT INCLUDING TORNADOES...LARGE HAIL...AND DAMAGING WINDS
REMAIN POSSIBLE.

THIS BOUNDARY HAS MOVED NORTH OVER THE PAST FEW HOURS AND IN
NORTHEASTERN ALABAMA WILL LIKELY CONTINUE TO SLOWLY PUSH NORTH
THROUGH MIDNIGHT. ALTHOUGH NORTHEASTERN ALABAMA AND FRANKLIN COUNTY
TN AREA MUCH MORE STABLE RIGHT NOW...THIS COULD CHANGE OVER THE NEXT
HOUR OR TWO. OVER THE LAST HOUR...0-1 HELICITY LOOKS LIKE IT IS
CONTINUE TO INCREASE...AS SURFACE WINDS HAVE BACKED MORE TO THE EAST
OVERALL. A TORNADO WATCH REMAINS IN EFFECT UNTIL FOR ALL COUNTIES
IN THE HUNTSVILLE FORECAST AREA EXCEPT DEKALB COUNTY. THIS COULD BE
ADDED BEFORE THE NIGHT IS DONE.

KTW

&&

.AVIATION...
/ISSUED 650 PM CDT THU MAR 31 2016/
FOR 00Z TAFS...
INCLEMENT FLYING WEATHER THIS EVENING AS NUMEROUS SHOWERS/STORMS FORM
AND MOVE ACROSS THE REGION IN A WSW-ENE DIRECTION. SOME OF THE STORMS
COULD BECOME STRONG TO SEVERE...WITH LARGE HAIL...WIND GUSTS OVER
50KT AND TORNADOES ALL POSSIBLE. AS SUCH AND WITH CONVECTION NEARING
KMSL...KEPT VCTS IN WITH MORE NUMEROUS CONVECTION THERE WITHIN THE
NEXT FEW HOURS. THIS ACTIVITY SHOULD AFFECT KHSV A COUPLE OF HOURS
LATER. A COLD FRONT ASSOCIATED WITH THE SYSTEM WILL SWEEP TO THE
EAST...REACHING NW AL AFTER MIDNIGHT AND NE AL AROUND DAYBREAK FRI.
SHOWER ACTIVITY SHOULD WIND DOWN AS THE FRONT PASSES. GIVEN MORE
PRECIP OVER NW AL... HAVE INCLUDED MVFR FOG BEFORE DAYBREAK FRI. DID
NOT INCLUDE FOG FOR KHSV. VFR WEATHER OTHERWISE WILL RETURN AROUND
AND AFTER DAYBREAK...CONTINUING FOR THE REMAINDER OF THE TAF.

RSB

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH UNTIL 7 AM CDT FRIDAY FOR ALZ001>010-016.

TN...FLASH FLOOD WATCH UNTIL 7 AM CDT FRIDAY FOR TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Mar 31, 12:31 PM CST, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
131 PM CDT THU MAR 31 2016

ALZ001>010-016-TNZ076-096-097-011000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
131 PM CDT THU MAR 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

THE THREAT FOR SEVERE THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON
AND THIS EVENING IN ADVANCE OF A COLD FRONT OUT OF THE NORTHWEST.
DAMAGING WINDS...LARGE HAIL AND TORNADOES WILL ALL BE POSSIBLE
THROUGH THE EVENING HOURS...AS A LINE OF THUNDERSTORMS DEVELOPS AND
MOVES EAST ACROSS THE OUTLOOK AREA. DISCRETE THUNDERSTORMS FORMING
AHEAD OF THE MAIN LINE OF STORMS WILL ALSO BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS...LARGE HAIL AND TORNADOES.

IN ADDITION TO THE SEVERE WEATHER THREAT...MULTIPLE ROUNDS OF HEAVY
RAINFALL WILL TRANSLATE INTO A LOCALIZED FLOODING THREAT INTO THE
OVERNIGHT HOURS. A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH 7 AM
FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
LIKELY THIS EVENING.

In the hours before

Local storm report, Mar 31, 7:02 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
802 PM CDT THU MAR 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     HAIL             TRINITY                 34.61N 87.09W
03/31/2016  E1.00 INCH       MORGAN             AL   TRAINED SPOTTER

            UP TO QUARTER SIZE HAIL REPORTED BETWEEN MOULTON AND
            TRINITY.

&&

KWEBER
Local storm report, Mar 31, 7:03 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
803 PM CDT THU MAR 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             MOULTON                 34.48N 87.29W
03/31/2016  E1.00 INCH       LAWRENCE           AL   BROADCAST MEDIA

            UP TO QUARTER SIZE HAIL WAS REPORTED IN THE MOULTON.

&&

KWEBER
Special weather statement, Mar 31, 7:25 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
825 PM CDT THU MAR 31 2016

ALZ004-007-010200-
MORGAN AL-LAWRENCE AL-
825 PM CDT THU MAR 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MORGAN AND SOUTHEASTERN
LAWRENCE COUNTIES UNTIL 900 PM CDT...

AT 824 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
BRUSHY LAKE...OR 10 MILES SOUTHEAST OF MOULTON...MOVING NORTHEAST AT
40 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
DECATUR...HARTSELLE...PRICEVILLE...FALKVILLE...SOMERVILLE...NEEL...BASHAM...
SPEAKE...MASSEY AND DANVILLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3439 8733 3461 8697 3458 8689 3442 8676
      3431 8706 3431 8711 3430 8711 3430 8726
TIME...MOT...LOC 0124Z 237DEG 33KT 3436 8719

KDW
Local storm report, Mar 31, 7:26 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
826 PM CDT THU MAR 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND GST     3 SW DECATUR            34.57N 87.01W
03/31/2016  E60.00 MPH       MORGAN             AL   TRAINED SPOTTER

            ESTIMATED 55-60 MPH.

&&

RB
Special weather statement, Mar 31, 7:31 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
831 PM CDT THU MAR 31 2016

TNZ076-096-097-010230-
MOORE TN-FRANKLIN TN-LINCOLN TN-
831 PM CDT THU MAR 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MOORE...FRANKLIN AND
LINCOLN COUNTIES UNTIL 930 PM CDT...

AT 830 PM CDT...DOPPLER RADAR INDICATED A SERIES OF STRONG
THUNDERSTORMS ACROSS LINCOLN...MOORE...AND FRANKLIN COUNTIES.
STORMSWERE LOCATED NEAR WINCHESTER...FAYETTEVILLE...AND
ARDMORE...ALL MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WINCHESTER...FAYETTEVILLE...LYNCHBURG...DECHERD...ESTILL SPRINGS...COWAN...
ARDMORE...MONTEAGLE...HUNTLAND AND SEWANEE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3531 8600 3532 8598 3529 8592 3522 8586
      3508 8586 3499 8673 3499 8684 3517 8683
      3534 8603
TIME...MOT...LOC 0130Z 263DEG 28KT 3505 8691

BCC
Special weather statement, Mar 31, 7:38 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
838 PM CDT THU MAR 31 2016

ALZ006>008-010215-
MARSHALL AL-MORGAN AL-MADISON AL-
838 PM CDT THU MAR 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL...
SOUTHEASTERN MORGAN AND SOUTHEASTERN MADISON COUNTIES UNTIL 915 PM
CDT...

AT 837 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES
WEST OF ARAB...MOVING NORTHEAST AT 45 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHERN HUNTSVILLE...ARAB...OWENS CROSS ROADS...MORGAN CITY...UNION
GROVE...HEBRON...LACEYS SPRING...WHITESBURG...EDDY AND HULACO.

LAT...LON 3431 8671 3433 8675 3466 8653 3453 8626
      3430 8654
TIME...MOT...LOC 0137Z 218DEG 38KT 3435 8664

BCC

The radar

The Columbus AFB radar (KGWX), 115 km away, was scanning. The volume nearest the first event began at 01:49 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 tornado. Local standard time, as filed.

Hail, Lawrence

When
March 31, 7:50 PM CST
Where
Lawrence County, 2 mi S of Moulton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.451, -87.280

Quarter size hail was reported.

Hail, Lawrence

When
March 31, 7:59 PM CST
Where
Lawrence County, 1.29 mi ESE of Mt Moriah
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.545, -87.198

Quarter size hail was reported.

Hail, Lawrence

When
March 31, 7:59 PM CST
Where
Lawrence County, Moulton
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.480, -87.280

Quarter size hail was reported.

Tornado, Morgan

When
March 31, 8:54 PM CST to 9:12 PM CST
Where
Morgan County, 2.62 mi N of Hartselle to 2.02 mi W of Bluff City
Rating
EF2
Path length
9.32 mi
Path width
200 yd
Continued into
Limestone, Al (HUN)
Reported by
NWS Storm Survey
Coordinates
34.468, -86.930

NWS ground surveys supplemented by the use a NOAA ARL UAS, a private UAS provided through a NOAA contractor, and NASA SPoRT high-resolution satellite imagery determined the tornado touched down approximately .67 miles southwest of the intersection of Indian Hill Road Northeast and Roberts Catfish Lane in Hartselle. Multiple hardwood trees were snapped at the beginning of the tornado track. From there, the tornado damaged several mobile homes on Roberts Catfish Lane. One of the mobile homes rolled 45-50 yards to the northeast after snapping all 6 of the tie-downs that anchored the home. The unit was mostly destroyed with the frame of the structure still largely intact. The second mobile home at this location separated from its porch and was shifted off its foundation about 10 feet. A wooden tin carport structure housing lawn and farm equipment was partially destroyed, with pieces of the wood embedded in the ground around the mobile homes. A small sedan parked at the second mobile home was lifted and had the front end embedded briefly in the ground, tearing off the front bumper, which was found 10 feet away. debris from these buildings was found half a mile to the northeast from this location at the next area of damage surveyed. Path width at this location was about 50 yards.

About half a mile northeast, just west of interstate 65 on Bethel Circle Northeast, widespread tree damage was surveyed. Large hardwood trees about 2 feet in diameter were found snapped, sheared and twisted off about 10-15 feet from their bases. Multiple trees had the bark twisted off and strewn about the forest. Of the few homes that were within the tree damage area, only minor damage was noted to a couple of the houses. Most of this damage was from siding being blown off or from trees directly clipping the edge of a roof as they fell. The vast majority of the tree damage at this location was on property along Village Branch Cree behind the homes. Path width at this location was about 200 yards.

The tornado appeared to lift briefly before setting down again along Bethel Road near the intersection with Spring Valley Road, just east of Interstate 65. Several trees were uprooted at the Walnut Grove Baptist Church, and several gravestones were pushed over or broken. Numerous pine trees were snapped in a clear, coherent path as the tornado continued to the northeast.

Tree damage became more consistent and widespread along Shoal Creek Road and White Oak Drive. Hundreds of softwood and hardwood trees were snapped and uprooted in this general area, and there was some minor structural damage to a few single family homes. The tree damage was more widespread as the tornado moved into the Autumn Wood Trail area. Trees fell onto a single family home and damaged it.

The most significant structural damage occurred near the intersection of Thompson Lane and Peach Orchard Road. IN this area, multiple sheds were completely destroyed and most of the shingles on the roof of a single family home were torna off. Once again, numerous pine trees were snapped. The tornado appeared to weaken slightly as it moved towards Uper River Road. There was some modest tree damage in a field east of Thomson Lane, and many of the shingles on the roof of a single family home were damaged or removed.

The tornado continued northeast to Turkey Mountain, Road, where it snapped several more trees and pushed a double-wide mobile home off its piers and damage the roof. Based on damage viewed from Turkey Mountain Road, it is believed that the tornado continued to near the Tennessee River.

Tornado, Limestone

When
March 31, 9:12 PM CST to 9:14 PM CST
Where
Limestone County, 2 mi SSE of New Hope to 1.97 mi SSE of New Hope
Rating
EF0
Path length
0.23 mi
Path width
160 yd
Reported by
NWS Storm Survey
Coordinates
34.554, -86.805

There was enough evidence to suggest that the tornado continued through northern Morgan County and crossed the Tennessee River into extreme SE Limestone County. A supplemental survey completed by the University Alabama Huntsville determined that the tornado did cross the river during its dissipation stage, and produced minor tree damage along the river bank in Limestone County. The damage associated with the weakening tornado was comparable to weak EF-0 damage. There was minor damage recorded slightly further downstream, however that damage did not meet EF-0 criteria. Therefore, the official tornado tracked was ceased at the river bank on the Limestone County side.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2016Every state in 2016This day in weather historyThe tornado archive for Alabama, 2016Warnings in Alabama, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622529, 622525, 622526, 623795, 623787.